Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Mar 20, 2020, 2:48 PM EDT for 4 counties in New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 2:48 PM EDT (18:48 UTC)
- Expired
- Mar 20, 2020, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
Counties Chemung County, NY, Schuyler County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WWUS81 KBGM 201848
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
248 PM EDT Fri Mar 20 2020
NYZ016-017-022>025-044-055-PAZ038-201930-
Steuben NY-Chemung NY-Cortland NY-Southern Cayuga NY-Seneca NY-
Schuyler NY-Tioga NY-Tompkins NY-Bradford PA-
248 PM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN CAYUGA...CHEMUNG...SOUTHWESTERN
CORTLAND...TIOGA...SOUTHEASTERN STEUBEN...TOMPKINS AND NORTHWESTERN
BRADFORD COUNTIES UNTIL 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trumansburg to near Elkland. Movement was
southeast at 50 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Chemung, Ithaca, Elmira, Corning, Southport, Barton, Big Flats,
Horseheads, Sayre and Newfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4246 7695 4247 7689 4250 7690 4281 7650
4241 7596 4241 7613 4227 7609 4163 7687
4200 7693 4200 7753
TIME...MOT...LOC 1846Z 305DEG 43KT 4256 7666 4198 7742
$$
MWGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Mar 20, 1:40 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 20, 1:40 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
140 PM EDT Fri Mar 20 2020
.SYNOPSIS...
A line of thunderstorms with gusty winds will track across NY
and PA today. Much colder and drier air will follow for the
weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
1245 PM update...
We're releasing the forecast discussion earlier than normal
this afternoon so we may focus on convection moving into the
forecast area.
A vigorous line of convection ahead of a cold front will move
through NY and PA this afternoon, mainly between 2 PM and 7 PM.
With MLCAPE values around 200-300 j/kg, instability is limited.
However, shear is very high, especially through the lower
atmosphere. Forcing along the front should compensate for the
lack of instability and provide additional lift. The result
will be a fast-moving squall line capable of producing strong,
gusty winds.
Very dry, cold air behind the front will lead to quieter
conditions after the storms move through. Temperatures will
plummet overnight into the 20s and lower 30s with an isolated
snow shower possible.
Despite increasing sunshine on Saturday, strong cold air
advection driven by northwesterly winds will allow temperatures
to only rise into the upper 30s.
Clear, calm conditions are forecast Saturday night. Temperatures
will drop into the teens along the NY/PA border.
1125 AM update...
A line of convection is moving through Ontario Province. We
expect these thunderstorms to reach our western border between 1
PM and 2 PM, with the storms spreading toward the I-81 corridor
between 2 PM and 4 PM.
This fast-moving line will produce strong, gusty winds.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
130 pm update...
Cool high pressure over the Northeast US on Sunday will slide
eastward over Nova Scotia Sunday night. Overall, Sunday will be
on the cool side, but should be a nice day with increasing
clouds in the afternoon/evening ahead of our next system.
That next system will arrive overnight Sunday into Monday
morning. Good news is that model guidance is now in good
agreement that northern and southern stream waves will phase
too late or not at all for coastal low development, which will
limit impacts in our area. Still, temperatures should be cold
enough for precipitation to start as snow Monday morning. WAA
aloft starts to occur by mid Monday morning, but with the low
forecast to track well to our south, and then out to sea, it
should remain cold enough from about the Southern Tier on
northward for precip to be mostly snow until early Monday
afternoon.
Overall, QPF amounts are still fairly light with 0.2" to 0.5"
area-wide. Snowfall forecast will depend on timing of precip
arrival Monday morning. If the bulk of precip falls during the
day Monday then accumulations will only be limited to the higher
elevations, as high sun angle will make it tough for snow to
accumulate, especially with low snowfall rates. Based on the
latest guidance, accumulations of 1 to 3 inches are forecast for
most of the area and 3 to 5 inches for 2000+ feet elevation.
These amounts could change depending on the overall timing of
precip and the exact track of the low on Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
130 PM Update...Previous forecast remains on-track and no
changes needed at this time.
4 AM Update...
On Tuesday a small upper level ridge builds in for a quick dry
break. However, as has been the case lately, we remain in a busy
zonal pattern so the next in a series of waves approaches
rapidly from the west. So midweek onward will feature multiple
chances of precipitation, near-to-slightly above average
temperatures, and difficult-to-time weather features.
Precipitation types could also include wintry mix at times for
mainly higher elevations. These details will be sorted out in
coming days.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
A line of thunderstorms with strong, gusty winds will move
through our terminals between 18z and 22z. Be prepared for
sharply lower visibilities and strong surface winds. At this
point, model projections suggest the storms will die out before
reaching KAVP.
A broken VFR/MVFR ceiling will be over the terminals overnight
as winds remain gusty. Quieter conditions and clearing skies are
forecast for Saturday.
Outlook...
Saturday night through Sunday night...Mainly VFR.
Monday...Chance of rain and/or snow; associated restrictions.
Tuesday...Restrictions possible in rain and snow showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until 8 PM EDT this evening for NYZ009-015>018-
022-036-037.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MPK
LONG TERM...MDP
AVIATION...DJPHazardous weather outlook, Mar 20, 4:46 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 446 AM EDT Fri Mar 20 2020 NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-210900- Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome- Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 446 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. A strong cold front will push through the area this afternoon to early evening, with a chance of thunderstorms. A few of the storms could become severe, with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A system is forecast to pass through the region late Sunday night into Monday, probably starting with snow but in time mixing with rain. The potential exists for accumulating snow, especially over the higher terrain. It is still to early to know how big of a snowfall to anticipate and for which locations. Listen to NOAA weather radio or monitor your favorite media outlets for the latest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon to early evening. NYZ009-015>018-022-036-037-210900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Madison-Southern Oneida- 446 AM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY... A strong cold front will push through the area this afternoon, with a line of showers and scattered thunderstorms. A few of the storms could become severe, with damaging wind gusts. Also, it will be a windy afternoon to early evening even outside of thunderstorms. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Mar 20, 2:00 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
200 PM EDT Fri Mar 20 2020
NYZ022-201900-
Steuben NY-
200 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT...SOUTHERN
STEUBEN COUNTY UNTIL 300 PM EDT...
At 159 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 7 miles north of Wellsville to near
Allegany.
Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Campbell, Canisteo, Painted Post, Woodhull, Hornby, Jasper, Thurston,
Troupsburg, Cameron and Savona.
LAT...LON 4230 7773 4228 7710 4227 7710 4228 7697
4221 7696 4200 7771 4200 7775
TIME...MOT...LOC 1759Z 269DEG 37KT 4223 7796 4206 7857
DJPSpecial weather statement, Mar 20, 2:04 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
204 PM EDT Fri Mar 20 2020
NYZ009-018-036-037-201845-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
204 PM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON AND NORTHERN ONONDAGA COUNTIES UNTIL 245 PM EDT...
At 204 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Camden to near Baldwinsville. Movement was east
at 105 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rome, Cicero, Oneida, North Syracuse, Lee, Verona, Vienna, Trenton,
Floyd and Liverpool.
LAT...LON 4333 7508 4330 7515 4326 7516 4323 7508
4316 7520 4306 7641 4307 7640 4321 7609
4315 7589 4330 7586 4343 7556 4343 7552
4356 7520 4357 7511
TIME...MOT...LOC 1804Z 255DEG 92KT 4336 7577 4310 7634
DJPSpecial weather statement, Mar 20, 2:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
248 PM EDT Fri Mar 20 2020
NYZ016-017-022>025-044-055-PAZ038-201930-
Steuben NY-Chemung NY-Cortland NY-Southern Cayuga NY-Seneca NY-
Schuyler NY-Tioga NY-Tompkins NY-Bradford PA-
248 PM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN CAYUGA...CHEMUNG...SOUTHWESTERN
CORTLAND...TIOGA...SOUTHEASTERN STEUBEN...TOMPKINS AND NORTHWESTERN
BRADFORD COUNTIES UNTIL 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trumansburg to near Elkland. Movement was
southeast at 50 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Chemung, Ithaca, Elmira, Corning, Southport, Barton, Big Flats,
Horseheads, Sayre and Newfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4246 7695 4247 7689 4250 7690 4281 7650
4241 7596 4241 7613 4227 7609 4163 7687
4200 7693 4200 7753
TIME...MOT...LOC 1846Z 305DEG 43KT 4256 7666 4198 7742
MWGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:09 AM EDT | Wind Advisory | BGM | Cayuga, Madison, Oneida, Onondaga, Seneca, Steuben and 1 more | 16 hr |
| Mar 20, 2:00 PM EDT | Special Weather Statement | BGM | Steuben | 60 min |
| Mar 20, 2:04 PM EDT | Special Weather Statement | BGM | Oneida | 41 min |
| Mar 20, 2:29 PM EDT | Severe Thunderstorm Warning | BGM | Oneida, Onondaga | 61 min |
| Mar 20, 3:26 PM EDT | Special Weather Statement | BGM | Broome, Chemung, Tioga | 64 min |
| Mar 20, 4:18 PM EDT | Special Weather Statement | BGM | Delaware | 57 min |
| Mar 20, 5:14 PM EDT | Special Weather Statement | BGM | Sullivan | 31 min |
| Mar 20, 3:29 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna | 61 min |
| Mar 20, 4:36 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Pike, Wyoming | 54 min |
| Mar 20, 5:34 PM EDT | Special Weather Statement | BGM | Pike, Wayne | 41 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.